Many patients with sleep disorders also experience mood disorders, so antidepressant use in this population is common. The antidepressant mirtazapine has recently joined the list of medications associated with periodic limb movements of sleep (PMLS), according to a study published in Sleep.
The study, by Fulda et al, serves as an important reminder to pay close attention to your patients’ medications and how they relate to symptoms.
PLMS is a common side effect with certain antidepressants. It tends to occur during non-REM stages of sleep 1 and 2, and is defined as more than 15 leg movements per hour. Patients who have obstructive sleep apnea (OSA) may also experience this sleep disorder, as the brain uses PLMS to wake these patients from apneic events.
The antidepressants that seem to cause the worst problems for patients with PLMS are selective serotonin reuptake inhibitors (SSRIs). In particular, venlafaxine, fluoxetine, citalopram, paroxetine and sertraline have all been associated with PLMS; however, bupropion does not appear to be linked to the disorder.
To determine whether mirtazapine plays a role in PLMS risk, Fulda et al examined incidence of the disorder among twelve healthy men aged 20 to 25 years of normal weight and height, who claimed regular sleep patterns. Physical disorders were excluded by history and physical, including labs, EKG, EEG and cranial MRI scan.
The participants spent 10 days as inpatients, which consisted of an adaptation night followed by two nights that served as a baseline. On day four, the patients were started on 30 mg mirtazapine administered each night for six subsequent nights.
Eight of the twelve participants showed increased PLMS after the first dose of mirtazapine, the researchers found. None of the patients had any evidence of sleep disordered breathing during baseline or on the nights mirtazapine was administered.
PLMS frequency was worse on the first night and decreased over the course of the next six nights. Only a single 30 mg dose was administered during the study, so it is not known whether higher or lower doses would make a difference in PLMS onset or duration.
It is also not clear why PMLS decreased over time, but it could be related to tolerance, according to the researchers. Further studies are needed to determine the effects of long-term mirtazapine use on PMLS.
When prescribing antidepressants, remember to ask whether patients have restless leg syndrome (RLS) or PLMS, as these medications can worsen their symptoms. RLS and PLMS are miserable for patients and can impact their quality of sleep, which in turn can worsen their depression. When appropriate, prescribing bupropion for patients with concomitant depression and sleep disorders may help avoid this dilemma.